Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 45, NWS Green Bay, WI

July 12, 2022Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 12, 2022, 7:44 PM CDT for Marathon County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2022, 7:44 PM CDT (00:44 UTC)
Expired
Jul 12, 2022, 8:11 PM CDT
In force
27 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marathon County, WI

The radar

The La Crosse radar (KARX), 158 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

994 
WUUS53 KGRB 130044
SVRGRB
WIC073-130130-
/O.NEW.KGRB.SV.W.0045.220713T0044Z-220713T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
744 PM CDT Tue Jul 12 2022

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marathon County in central Wisconsin...

* Until 830 PM CDT.

* At 743 PM CDT, a severe thunderstorm was located 10 miles northeast
  of Dorchester, or 10 miles east of Medford, moving southeast at 25
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Marathon County, including the following locations...
  Edgar, Milan, Little Chicago, Marathon City, Hamburg, Poniatowski,
  Athens and Rib Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8971
      4482 8988 4502 9032
TIME...MOT...LOC 0043Z 298DEG 23KT 4508 9014 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Eckberg
2 follow-up statements
431 
WWUS53 KGRB 130058
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
758 PM CDT Tue Jul 12 2022

WIC073-130130-
/O.CON.KGRB.SV.W.0045.000000T0000Z-220713T0130Z/
Marathon WI-
758 PM CDT Tue Jul 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN MARATHON COUNTY...

At 758 PM CDT, a severe thunderstorm was located 14 miles east of
Abbotsford, or 18 miles southeast of Medford, moving southeast at 30
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Marathon County, including the following locations...
Edgar, Milan, Little Chicago, Marathon City, Hamburg, Poniatowski,
Athens and Rib Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4503 9019 4509 9006 4510 8972 4482 8988
      4499 9025
TIME...MOT...LOC 0058Z 296DEG 28KT 4500 9003 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Eckberg
901 
WWUS53 KGRB 130111
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
811 PM CDT Tue Jul 12 2022

WIC073-130120-
/O.CAN.KGRB.SV.W.0045.000000T0000Z-220713T0130Z/
Marathon WI-
811 PM CDT Tue Jul 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARATHON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4503 9019 4509 9006 4510 8972 4482 8988
      4499 9025
TIME...MOT...LOC 0108Z 298DEG 23KT 4496 8993 

$$

Eckberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:52 PM CDT, 52 minutes earlier.

Area forecast discussion, Jul 12, 6:52 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
652 PM CDT Tue Jul 12 2022

Updated aviation portion for 00Z TAF issuance

.SYNOPSIS...
Issued at 312 PM CDT Tue Jul 12 2022

Scattered showers and thunderstorms this evening, then a couple
days of dry weather with seasonably cool temperatures and pleasant
humidity levels. Gradually turning warmer and more humid during
the weekend.

The dominant large scale feature across North America will be the
subtropical ridge stretched out across the southern CONUS,
anchored by a large sprawling closed anticyclone over the Four
Corners region. The main band of westerlies north of the ridge
will complete an amplification phase early in the period, then
flatten. They will remain across the forecast area throughout the
period.

The northwest upper flow in the higher amplitude regime early in
the period will bring a cool, dry anticyclone south into the
region for the latter part of the work week. Then as the flow
flattens, the large dome of hot air building out to the west will
move toward the area. But the forecast area will likely remain
under the westerlies and within in the transition region between
the core of the heat to the south and west and cooler air to the
northeast. So after a couple seasonably cool days to start the
period, readings will warm to above normal but likely won't get
too hot during the 7 day period. More humid/muggy conditions will
also return to the area during the upcoming weekend, and then
linger into next week. There will be enough opportunities for
precipitation to result in amounts at least reasonably close to
normal--with the typical spatial variability that results from
convective precipitation in the middle of summer.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 312 PM CDT Tue Jul 12 2022

The convective temperature has been reached, and with CIN now
removed from the area, showers and thunderstorms will increase in
coverage during the rest of the afternoon and continue into the
evening. The greatest concentration of precipitation will occur as
the mid-level disturbance now over north-central MN sweeps toward
northern WI during the evening. Temperature profiles favor small
hail and gusty winds with the strongest storms, and a very low-
end severe threat will exist until about sunset, mainly NW of the
Fox Valley. Coverage of the convection will start to decrease with
the loss of daytime heating, but the vort won't clear the area
until after midnight so at least some showers will linger into the
early morning hours over eastern WI.

Drier air will push into the area Wednesday on NE winds. A few of
the models (including the past few runs of the ECMWF) generated
some light QPF back in central Wisconsin, were a dew point
discontinuity between today's air mass and the incoming drier air may
exist during the afternoon. Model forecast soundings do not look
favorable for precipitation, but it's hard to rule out a few
showers. Did not see enough support for precip to break up the
dry forecast, but went with 14 PoPs in the grids to open the door
for the midnight shift to add a slight chance to the area after
taking a look at later guidance.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 312 PM CDT Tue Jul 12 2022

500mb ridge across the southwest United States into the central
and southern plains will be the dominate the weather pattern during
the forecast period. This will leave Wisconsin in a west/northwest
flow pattern with systems moving along the Canadian border from
time to time. Temperatures will run a few degrees below normal
Thursday, then temperatures should be at or above normal for the
rest of the period.

High pressure will prevail across the area Wednesday night and
Thursday. As the high slides east of the area Thursday night,
a complex of storms is expected to develop west of the state.
Will continue a slight chance of showers late. The forecast
becomes muddled on where the complex of storms will end up during
the day Friday. It appears that a southward trend in the
precipitation has been noted. The ECMWF would suggest the complex
would barely clip our southwest counties. Will continue a small
chance of showers and storms across the north just in case the
complex should shift northward over the next day. A great deal of
uncertainty continues Friday night with respect to the chances of
showers and storms depending on the evolution of the convection
Friday. For Saturday, the ECMWF is depending some diurnal
convection during the afternoon into the evening to warrant the
chances of rain.

Beyond Saturday night, low confidence in the rain chances on
Sunday along with the dry conditions on Monday. Temperatures early
next week could flirt with 90 degrees across portions of central
into northeast Wisconsin.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 652 PM CDT Tue Jul 12 2022

The main concern through the evening is the ongoing scattered
thunderstorms. These storms will generally produce wind gusts to
around 40 kts but some isolated stronger gusts to around 50 kts
will be possible. Small hail and heavy rains are also possible
within any storms. Numerous outflow boundaries and lake breezes
are making the wind direction forecast quiet challenging. Winds
outside of thunderstorms are fairly light, 8 kts or less, so
expect variable directions for the next few hours before settling
to the north overnight and northeast Wednesday morning.

Fog and low clouds are possible after midnight as the storms move
away. This will create a mix of MVFR and IFR condition through
mid- morning on Wednesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Eckberg
AVIATION.......KLJ
Hazardous weather outlook, Jul 12, 2:32 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
232 PM CDT Tue Jul 12 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
232 PM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening. Some
of the storms will produce small hail and gusty winds. A few of
the storms could be marginally severe, with hail around 1 inch in
diameter and isolated damaging wind gusts. The greatest risk for
strong storms will prior to 900 pm, and be located north and west
of the Fox Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance of thunderstorms at times Friday through the
weekend. It is too early to determine if any of the storms would
become severe.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not expected to be necessary this
evening, but spotters are requested to report any hail or wind
gusts over 40 mph.

LMZ521-522-541>543-131945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
232 PM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening, posing a hazard
to boaters on the lake and bay.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms may also pose a hazard to boaters at times Friday
through the weekend.

Skowronski/Eckberg

In the hours before

Local storm report, Jul 12, 6:19 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
619 PM CDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     MERRILL                 45.18N 89.68W
07/12/2022  M47.00 MPH       LINCOLN            WI   AWOS

&&

SAC
Special weather statement, Jul 12, 6:25 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Green Bay WI
625 PM CDT Tue Jul 12 2022

WIZ005-010>012-018-019-130030-
Vilas WI-Langlade WI-Florence WI-Oneida WI-Forest WI-Lincoln WI-
625 PM CDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of Lincoln, northwestern
Forest, southeastern Vilas, northwestern Florence, Oneida and
northwestern Langlade Counties through 730 PM CDT...

At 624 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Iron River to near Eagle River
to 8 miles northwest of Tomahawk to 11 miles east of Jump River.
Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Eagle River around 630 PM CDT.
  Tomahawk around 640 PM CDT.

Other locations in the path of these storms include Gilbert,
Wisconsin Slough Natural Area, Headwaters Wilderness, Harrison,
Tipler, Parrish, Whisker Lake Wilderness, Crandon and Fern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4602 8882 4601 8868 4599 8867 4599 8862
      4600 8861 4602 8853 4599 8849 4597 8834
      4596 8833 4596 8832 4595 8829 4596 8826
      4595 8824 4595 8818 4523 8954 4514 9004
      4561 9004 4566 8989 4595 8930 4611 8903
TIME...MOT...LOC 2324Z 313DEG 23KT 4611 8883 4589 8921 4558 8981 4534
9056

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Eckberg
Special weather statement, Jul 12, 6:28 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
628 PM CDT Tue Jul 12 2022

WIZ038-039-130015-
Outagamie WI-Brown WI-
628 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of central Brown and
northeastern Outagamie Counties through 715 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pulaski, or 12 miles west of Green Bay, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hobart around 640 PM CDT.
  Green Bay around 645 PM CDT.
  Bellevue around 700 PM CDT.

Other locations impacted by this storm include Little Rapids, Anston,
Rose Lawn, Kunesh, Bellevue, Glenmore, Pittsfield, Oneida, De Pere
and Lambeau Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4427 8801 4456 8835 4459 8831 4459 8825
      4464 8825 4467 8820 4451 8783
TIME...MOT...LOC 2328Z 313DEG 23KT 4458 8824

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Eckberg
Local storm report, Jul 12, 6:49 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
649 PM CDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     GREEN BAY               44.51N 88.00W
07/12/2022  M62.00 MPH       BROWN              WI   ASOS

&&

SAC
Special weather statement, Jul 12, 7:24 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Green Bay WI
724 PM CDT Tue Jul 12 2022

WIZ045-130100-
Waushara WI-
724 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southwestern
Waushara County through 800 PM CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Westfield, or 11 miles west of Wautoma, moving
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph, pea size hail and brief heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Waushara County, including the following locations... Dakota, Coloma
and Richford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4398 8960 4408 8960 4411 8950 4398 8930
TIME...MOT...LOC 0023Z 305DEG 23KT 4402 8952

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Eckberg
Special weather statement, Jul 12, 7:39 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
739 PM CDT Tue Jul 12 2022

WIZ022-040-130115-
Kewaunee WI-Door WI-
739 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern
Kewaunee and southern Door Counties through 815 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bay Shore Park, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Kewaunee and southern Door Counties, including the following
locations... Brussels, Dyckesville, Rosiere, Lincoln, Shoemaker
Point, Duvall, Kolberg and Namur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4459 8763 4464 8776 4464 8778 4466 8784
      4468 8782 4469 8780 4476 8773 4473 8753
TIME...MOT...LOC 0039Z 292DEG 16KT 4470 8775

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:12 PM CDTSpecial Marine WarningGRB41 min
Jul 12, 7:24 PM CDTSpecial Weather StatementGRBWaushara36 min
Jul 12, 7:39 PM CDTSpecial Weather StatementGRBKewaunee36 min
Jul 12, 8:19 PM CDTSpecial Weather StatementGRBMarathon41 min
Jul 12, 8:54 PM CDTSpecial Weather StatementGRBPortage, Wood66 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.